Alert archive / Kansas / Wind Advisories in 2013

Wind Advisory 5, NWS Topeka, KS

November 8, 201321 counties in Kansas

NWS Topeka, KS issued this wind advisory at Nov 8, 2013, 9:18 AM CST for 21 counties in Kansas. It took effect at Nov 8, 2013, 10:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 8, 2013, 9:18 AM CST (15:18 UTC)
In effect from
Nov 8, 2013, 10:00 AM CST
Expired
Nov 8, 2013, 5:56 PM CST
In force
8 hr
Issued by
NWS Topeka, KS
All 21 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 9 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 3.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 407 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
465 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WWUS73 KTOP 081518
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
918 AM CST FRI NOV 8 2013


KSZ009>012-021>024-026-034>040-054>056-058-059-090000-
/O.NEW.KTOP.WI.Y.0005.131108T1600Z-131109T0000Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-
JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-
LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...
EMPORIA...OTTAWA
918 AM CST FRI NOV 8 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 


* TIMING...SOUTH WINDS WILL CONTINUE TO STRENGTHEN ACROSS PARTS
  OF NORTH CENTRAL KANSAS AND ACROSS ALL OF NORTHEAST AND EAST
  CENTRAL KANSAS TODAY. THESE WINDS WILL BECOME STRONG AND GUSTY
  BY LATE MORNING AND CONTINUE THROUGH THE AFTERNOON HOURS BEFORE
  DECREASING TOWARD SUNSET.

* WINDS...SUSTAINED WINDS OF 20 TO 35 MPH WITH GUSTS TO AROUND 45
  MPH ARE EXPECTED. 

* IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING DIFFICULT ON
  EAST WEST HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. AREA LAKES AND
  BOATERS WILL ALSO BE IMPACTED BY THE STRONG WINDS. FIRE DANGER
  WILL BE VERY HIGH IN THE ADVISORY AREA AS WELL.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
2 follow-up statements
200 
WWUS73 KTOP 081842
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1242 PM CST FRI NOV 8 2013

KSZ009>012-021>024-026-034>040-054>056-058-059-090000-
/O.CON.KTOP.WI.Y.0005.000000T0000Z-131109T0000Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-
JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-
LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...
EMPORIA...OTTAWA
1242 PM CST FRI NOV 8 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING...STRONG SOUTH WINDS WILL CONTINUE TO PERSIST ACROSS
  PARTS OF NORTH CENTRAL KANSAS AND ACROSS ALL OF NORTHEAST AND
  EAST CENTRAL KANSAS THIS AFTERNOON. THESE WINDS WILL DECREASE
  TOWARD SUNSET.

* WINDS...SUSTAINED WINDS OF 20 TO 35 MPH WITH GUSTS TO AROUND 
  45 MPH ARE EXPECTED. 

* IMPACTS...THESE STRONG WINDS WILL MAKE DRIVING DIFFICULT ON 
  EAST WEST HIGHWAYS...ESPECIALLY FOR HIGH PROFILE VEHICLES. 
  AREA LAKES AND BOATERS WILL ALSO BE IMPACTED BY THE STRONG 
  WINDS. FIRE DANGER WILL BE VERY HIGH IN THE ADVISORY AREA AS 
  WELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
537 
WWUS73 KTOP 082356
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
556 PM CST FRI NOV 8 2013

KSZ009>012-021>024-026-034>040-054>056-058-059-090100-
/O.CAN.KTOP.WI.Y.0005.000000T0000Z-131109T0000Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-
JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-
LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE...
EMPORIA...OTTAWA
556 PM CST FRI NOV 8 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND
ADVISORY. 

THE STRONG SUSTAINED WINDS ABOVE 25 MPH WITH GUSTS NEAR 45 MPH
HAVE WEAKENED THEREFORE ALLOWING THE WIND ADVISORY TO EXPIRE AT 6
PM CST. SOUTHERLY WINDS HOWEVER WILL REMAIN GUSTY THROUGH THE
EARLY EVENING WITH SUSTAINED SPEEDS BETWEEN 15 AND 25 MPH AND
OCCASIONAL GUSTS UP TO 30 MPH.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 8, 5:21 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Nov 8, 5:21 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
521 AM CST Fri Nov 8 2013

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 324 AM CST FRI NOV 8 2013

A quiet start to what will be come a windy afternoon. Mostly clear
skies have dropped overnight lows down toward 30 degrees some areas.
As the winds mix out, temperatures then bump back up into the middle
30s near 40.

Main concerns today will be winds and fire danger (see fire
weather section below). Winds on the increase to become 20 to 30
mph sustained with gusts near 40mph highly likely by the middle
afternoon hours as the strongest winds aloft at the top of the
boundary layer move over eastern Kansas. Models vary in strength
with GFS in at 50 kts with Nam at 65kts. If the trends are toward
stronger winds may end up needing an advisory but will not issue
one at this time as think averaging through the mixed layer will
yield just sub advisory numbers. Updated fuel conditions
internally on dried vegetation and they have dropped a few more
percent and now come in as very high fire danger given weather
conditions. Highs should reach middle to upper 60s. Winds very
slowly decrease in the overnight hours Friday night into Saturday
and should see lows in the 30s west and near 40 southeast.

.LONG TERM...(Saturday through Thursday)
Issued at 324 AM CST FRI NOV 8 2013

On Saturday morning a front will pass through the area as a
shortwave progresses into the Great Lakes region...although it will
be dry giving way to light northerly winds, partly cloudy skies, and
high temperatures in the low 60s. Overnight low temperatures will
generally be in the 30s across the entire area. On Sunday surface
high pressure builds into eastern KS behind the departing system
with high temperatures ranging from the mid 50s to around 60.

On Monday a stronger shortwave will dig southeast out of Canada into
the Great Lakes region and extend south into the northern plains.
That system quickly advances eastward while dragging a cold front
into eastern KS during the day. High temperatures will manage the
mid 50s across the northern cwa to the low 60s in the southern cwa.
On the backside of the shortwave a strong northerly upper level jet
will support a strong 1040 mb high pressure at the surface
associated with a cold arctic air mass which will move into the
central CONUS. Northerly winds will increase rapidly behind the
front allowing the cold air to quickly filter into the area and
temps to fall into the upper 20s and 30s. Frontogenesis may produce
enough lift for post frontal rain showers in the southern cwa. As
the cold air continues to move south an area of moisture ahead of
the main trough moves through and provides additional lift which may
be enough for snow showers Monday night. Do not expect much in the
way of accumulations given the progressive nature of the entire
system and limited saturation.

On Tuesday temperatures will struggle to reach the upper 30s
although winds will begin to decrease during the afternoon and
evening hours as the high pressure settles directly into the cwa.
Low temperatures overnight Tuesday drop into the low to mid 20s with
the light winds and clear skies. The models begin to differ
regarding several shortwaves within the northwest flow towards the
later half of the week. The ECMWF is more aggressive with rotating
shortwaves through the area and the potential for multiple rounds of
precipitation which could be in the form of rain and snow depending
on the moderation of the arctic air mass from the previous
system. Given this is a week away did not make any major changes
to the forecast at the end of the period.

&&

.AVIATION...(For the 12Z TAFs through 12Z Saturday Morning)
Issued at 518 AM CST FRI NOV 8 2013

Forecast is mainly a wind forecast with some concern early on for
LLWS as winds are slow to mix to the surface at MHK. Have kept it
out for now but if surface winds don't respond soon will have to
amend.  Otherwise a gradual but steady increase through the column
into strong winds aloft. Winds remain southwest through most of
the period with a final shift toward northerly toward the end of
the forecast and will not add a group for this at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...Sanders
AVIATION...67
Hazardous weather outlook, Nov 8, 3:31 AM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
331 AM CST FRI NOV 8 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-090945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
331 AM CST FRI NOV 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

VERY HIGH RANGELAND FIRE DANGER INDICES ARE LIKELY TODAY IN NORTH
CENTRAL AND PORTIONS OF NORTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Wind Advisories in Kansas, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.